Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Austin/San Antonio, TX

March 17, 2018Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 17, 2018, 6:44 PM CDT for Burnet County, Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 6:44 PM CDT (23:44 UTC)
Expired
Mar 17, 2018, 7:30 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 89 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 7:20 PM CDTHAIL 113 Wnw Briggs, TXQUARTER SIZED HAIL REPORTED BY A STORM CHASER 7 MILES SE OF LAMPASAS.
Mar 17, 7:37 PM CDTHAIL 1.259 Nw Briggs, TXSTORM CHASER REPORTED HALF DOLLAR SIZED HAIL WITH THE STORM AS IT MOVED SE ACROSS NORTHERN BURNET COUNTY.
Mar 17, 7:40 PM CDTHAIL 111 Nw Briggs, TXSTORM SPOTTER REPORTED QUARTER SIZED HAIL IN NE BURNET COUNTY WITH THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS54 KEWX 172344
SVREWX
TXC053-180030-
/O.NEW.KEWX.SV.W.0011.180317T2344Z-180318T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
644 PM CDT SAT MAR 17 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northern Burnet County in south central Texas...

* Until 730 PM CDT

* At 644 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Bend, or 12 miles west of Lampasas, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Victor, Watson, Sunnylane and Briggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3101 9789 3086 9789 3092 9845 3093 9844
      3093 9842 3094 9841 3095 9845 3097 9845
      3098 9844 3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 2344Z 269DEG 27KT 3102 9838 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
724 
WWUS54 KEWX 180000
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
700 PM CDT SAT MAR 17 2018

TXC053-180030-
/O.CON.KEWX.SV.W.0011.000000T0000Z-180318T0030Z/
Burnet TX-
700 PM CDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN BURNET COUNTY...

At 700 PM CDT, a severe thunderstorm was located near Lampasas,
moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lake Victor, Watson, Sunnylane and Briggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 3101 9789 3086 9789 3091 9837 3098 9838
      3103 9839 3103 9791
TIME...MOT...LOC 0000Z 269DEG 27KT 3102 9824 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:27 PM CDT, 17 minutes earlier.

Area forecast discussion, Mar 17, 6:27 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
627 PM CDT Sat Mar 17 2018

.AVIATION...
Of immediate concern is a cluster of thunderstorms around SSF and
SAT. Theses storms are moving off to the northeast and there will
likely be VCTS for the first hour or two of this period. They
shouldn't cause any categorical change at either airport. We do not
expect any other storms to form in the San Antonio area this evening.
There is still a slight chance for thunderstorms in the Austin area
this evening, but the chances are too low to include in the TAF.

There will be a wind shift to the southwest at SAT and SSF within the
next hour and then a shift back to the southeast around 02Z.

CIGs will drop to MVFR and then IFR in Austin and San Antonio later
this evening. CIGs will be IFR overnight and then rebound to VFR by
early afternoon Sunday. There will be slight chances for TSRA again
Sunday afternoon in this area, but again probability is too low to
include in the TAFs.

DRT will remain VFR through this period. Winds will shift to the
north Sunday morning and then to the west during the afternoon.

&&

.PREV DISCUSSION... /ISSUED 517 PM CDT Sat Mar 17 2018/

UPDATE...
We have elected to issue a Fire Weather Watch for Monday across
portions of the Hill Country, Edwards Plateau, Rio Grande Plains,
and Winter Garden regions. See Fire Weather discussion below for
further information.

FIRE WEATHER...
Another round of elevated to near critical fire weather will be
likely Sunday across Val Verde and portions of the southern
Edwards Plateau. A Red Flag Warning could be possible for Val
Verde Sunday but it will be close on wind criteria.

Dry, gusty, and warm conditions will prevail on Monday behind a
Pacific cold front. Relatively humidity values will fall to very
low values of 5 to 15 percent Monday afternoon. At the same time
northwest winds are forecast to be around 15 to 25 mph with
occasional gusts to 30 mph. This will likely result in critical
fire weather conditions, especially when combined with ongoing
drought conditions and fuels that are dry. The most likely areas
to experience potential Red Flag conditions will be near a Burnet
to Hondo to Carrizo Springs line and west to the Rio Grande.
Elevated to near critical fire weather conditions are also
expected into the I-35 corridor, and the Fire Weather Watch and
potential Red Flag Warning could be expanded farther east should
wind speeds trend higher.

PREV DISCUSSION... /ISSUED 358 PM CDT Sat Mar 17 2018/

SHORT TERM (Tonight through Sunday Night)...
Showers and thunderstorms have developed just northwest of our CWA
and Llano County an hour or so earlier than expected this afternoon.
This development is primarily along the dryline with the strongest
storms just south of the I-20 corridor closer to a stationary front.
A Severe Thunderstorm Watch is in effect for San Saba, Lampasas,
Bell, and Milam Counties on our northern CWA border until 11 PM CDT
tonight. We are currently not expecting that this watch will be
expanded further south tonight as nearly all hi-res models keep
strong to severe thunderstorms north of our area. Aircraft soundings
out of AUS (and SAT) show that the cap is gradually weakening at 850
mb, but it is still stronger than the GFS and other global models
show that have convection further south. The Texas Tech WRF has a
good handle on the cap, and it, like most hi-res models, keeps the
cap in place all afternoon before strengthening through the evening.
The two hi-res models that do bring storms into Williamson and Burnet
Counties do so after 6-7 pm as this activity is weakening along the
gust front that is expected to develop later this afternoon and move
S-SE as the cap is restrengthening. Thus, strong to severe storms are
unlikely tonight in our CWA, but the gust front may possibly move
into our northern counties by early evening to cause a brief period
of strong wind gusts. In the unlikely event that the Severe
Thunderstorm Watch is expanded southward, we will give an update.

After relatively uneventful weather overnight, isolated showers and
thunderstorms are expected along the dryline again tomorrow which
should push farther east with additional dynamic support aloft as a
negatively tilted trough digs into the Texas panhandle. The cap is
forecast to be stronger overnight and tomorrow morning than it was
tonight, and the dryline should move through the I-35 corridor early
in the afternoon before convective temperatures are reached. Thus,
our current forecast keeps 20 POPs along the I-35 corridor and 30
POPs in the Coastal Plains where convective initiation tomorrow
afternoon is more likely. However, there is considerable spread in
the hi-res models in where these storms may develop, and there is
some indication that supercells may develop just northeast of our
CWA which makes sense given moderate to strong shear parameters.
These storms may be develop over northeastern counties early
tomorrow afternoon, but they should not become strong to severe until
moving northeast of our CWA tomorrow.

The more significant concerns will revolve around fire weather as
elevated to near-critical fire weather conditions that are ongoing
this afternoon in Edwards and Val Verde Counties will expand a bit
further east tomorrow for areas west of Highway 281. West-southwest
winds at 10-15 mph and gusts to 20 mph are expected over these areas
tomorrow, with relative humidity values falling below 20 percent in
Val Verde County northwest of Del Rio and 25 percent along and west
of Highway 281. However, there is a decent amount of model spread on
how far east the dryline will progress and how fast it will do so,
which will play a major role in how low humidity values get. Thus, if
this dryline is more progressive, a Red Flag Warning may need to be
considered for Val Verde and Edwards Counties, with near critical
fire weather conditions needing to be expanded into the Highway 281
corridor and possibly further east. We will continue to monitor this
and handle with a Significant Weather Advisory as we have done today
if conditions still are below Red Flag Warning conditions tomorrow.

LONG TERM (Monday through Saturday)...
The most significant weather event of the forecast period appears to
be elevated to near critical fire weather conditions across all of
South Central Texas on Monday behind a cold front that is expected to
move through overnight Sunday into Monday. Although there are
uncertainties in how warm temperatures will get in terms of the
effects of downslope warming with cold air advection likely being
relatively weak, dew points will be very low in the teens out west
to the 30s in the Coastal Plains and winds will be out of the west-
northwest at 10-20 mph with gusts to 25 mph. Thus, it is beginning to
look more likely that a Red Flag Warning may be needed for some of
our western portions of South Central Texas on Monday with the worst
conditions during the afternoon. However, the uncertainty in the
temperatures and timing of maximum wind speeds just above the surface
at 925 mb (that global models indicate will peak at 30-35 knots by
mid-morning before rapidly weakening) make issuing a Red Flag Warning
for Monday difficult at this point. Greater confidence in the area of
where critical fire weather conditions will be expected on Monday
should occur over the next 12-24 hours as we move into the time frame
where hi-res models are able to depict this period.

Beyond Monday, uneventful weather is expected for the rest of next
week as we remain under northwest flow for the middle of the week and
a ridge for the end of the week. Moisture will begin to increase late
next Friday into the weekend as another trough approaches the region.
High temperatures behind the front on Tuesday and Wednesday will be
very pleasant in the 70s with lows in the 40s before gradually
warming up through the remainder of the week as southerly flow
returns on Wednesday and moisture returns on Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  89  57  81  49 /  20  20  10   0   0
Austin Bergstrom Intl Airport  67  88  56  80  47 /  20  20  10   0   0
New Braunfels Muni Airport     66  89  56  83  47 /  10  20  10   0   0
Burnet Muni Airport            63  86  50  77  44 /  20  20  -    0   0
Del Rio Intl Airport           63  90  54  82  48 /  10  10  -    0   0
Georgetown Muni Airport        66  86  54  80  46 /  20  20  -    0   0
Hondo Muni Airport             66  90  54  84  47 /  10  20  10   0   0
San Marcos Muni Airport        66  89  56  82  47 /  10  20  10   0   0
La Grange - Fayette Regional   66  85  59  80  49 /  20  30  20   0   0
San Antonio Intl Airport       67  90  57  83  50 /  10  20  10   0   0
Stinson Muni Airport           68  90  57  84  50 /  10  20  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Mesoscale/Aviation...05
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 17, 5:33 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
533 PM CDT Sat Mar 17 2018

TXZ171>173-183>194-202>209-217>225-228-182245-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
533 PM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Elevated to near-critical fire weather conditions this evening
for Edwards and Val Verde Counties.

Isolated strong storms are possible this evening generally along
and east of a line from Llano to New Braunfels to Floresville.
Small hail, gusty winds, and cloud to ground lightning are the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near-critical fire weather conditions are expected
Sunday afternoon across portions of Val Verde County and the
southern Edwards Plateau.

Critical fire weather conditions are expected on Monday across portions
of the Hill Country, Edwards Plateau, Rio Grande Plains, and
Winter Garden regions. A Fire Weather Watch has been issued for
Monday across this region. Any fires that develop will likely
spread rapidly. Elevated to near critical fire weather conditions
are expected farther east Monday near the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 17, 1:15 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
115 PM CDT Sat Mar 17 2018

TXZ183-180200-
Val Verde-
Including the city of Del Rio
115 PM CDT Sat Mar 17 2018

...Near Critical to Critical Fire Weather Conditions expected in
Val Verde Today...

A very dry airmass with humidity values less then 20% combined
with transport winds near or greater than 20 mph and dry fuels
will all combine to create near to critical fire weather concerns
this afternoon. Brief Red Flag criteria could occur in limited
spatial coverage in the higher terrain of Val Verde County. The
lower Rio Grande Plains and the City of Del rio will have greater
humidity. Humidity will increase across the higher terrain through
early evening.

A repeat of these conditions will occur Sunday and likely again on
Monday. With dangerous fire weather conditions expected to be more
widespread Sunday, a Red Flag Warning will be likely for Val
Verde County.

Burning of any type is highly discouraged as a wildfire could
spread rapidly.

Allen
Special weather statement, Mar 17, 5:54 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
554 PM CDT SAT MAR 17 2018

TXZ221-172330-
Wilson TX-
554 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILSON COUNTY UNTIL 630
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Floresville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Floresville, Poth, Stockdale, Kosciusko, Nixon and Pandora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2903 9818 2921 9822 2932 9783 2929 9779
      2919 9777 2904 9797
TIME...MOT...LOC 2254Z 258DEG 26KT 2914 9812

RUNYEN
Special weather statement, Mar 17, 6:17 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 PM CDT SAT MAR 17 2018

TXZ207-172345-
Guadalupe TX-
617 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY UNTIL
645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Berlin, or near Seguin, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seguin, McQueeney, Kingsbury, New Berlin, Staples, Geronimo, Zorn,
Nolte, Zipp and Redwood.

LAT...LON 2965 9767 2943 9799 2951 9813 2983 9790
      2971 9776 2971 9775 2970 9774 2969 9774
TIME...MOT...LOC 2316Z 220DEG 29KT 2950 9803

RUNYEN
Special weather statement, Mar 17, 6:30 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
630 PM CDT SAT MAR 17 2018

TXZ221>223-180000-
Karnes TX-Gonzales TX-Wilson TX-
630 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KARNES...
SOUTHWESTERN GONZALES AND EAST CENTRAL WILSON COUNTIES UNTIL 700 PM
CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kosciusko, moving east at 25 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Kosciusko, Smiley, Gillett and Ecleto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2908 9801 2921 9802 2928 9759 2913 9758
      2904 9771
TIME...MOT...LOC 2330Z 268DEG 21KT 2914 9790

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:10 PM CDTFire Weather WatchEWXBandera, Blanco, Burnet, Dimmit, Edwards, Frio and 11 more22 hr
Mar 17, 5:54 PM CDTSpecial Weather StatementEWXWilson36 min
Mar 17, 6:17 PM CDTSpecial Weather StatementEWXGuadalupe28 min
Mar 17, 6:30 PM CDTSpecial Weather StatementEWXWilson30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.